Sensory Problems and ARV's

Posted by Pozziepinoy on 4:52 PM
Source: The ART of Adherence, HIV Counseling Toolkit

Peripheral neuropathy typically manifests as pain or numbness in your hands and feet, and can be caused by HIV infection itself (especially when the CD4 cell count is less than 200 cells/mm3). Neuropathy can also be caused by some ART medications. The initial symptom is a "pins-and-needles" feeling in your hands and/or feet (similar to the sensation of a foot "waking up" after "falling asleep"). As the condition gets worse, it may lead to pain. Use of alcohol can increase your risk of developing peripheral neuropathy. It is important to let your provider know quickly if you develop tingling or a loss of feeling in your hands or feet.

Most Commonly Caused By: Some ART drugs, particularly didanosine, stavudine, ritonavir, and saquinavir. Peripheral neuropathy is also associated with a low CD4 count and Vitamin B12 deficiency.

What To Do: Tell your provider about any tingling or pain in your hands or feet. You may be asked to rate your pain on a scale from 1 to 10. You may be able to help foot discomfort by wearing loose-fitting shoes and roomy cotton socks, massaging your feet, soaking them in ice water, and keeping them uncovered when you're in bed. It may be necessary to change your ART regimen or prescribe other drugs to reduce your discomfort.







"WE ARE ALL IN THIS TOGETHER.
NO PLHIV is alone with his or her struggle with HIV!"

-Pozziepinoy-



If you have comments or questions, please click this link:






© Copyright. All Rights Reserved by Pozziepinoy 2012

Credits: